Georgia, 2012Lightning Strike in Georgia, February 29, 2012
February 29, 2012 · NWS FFC · 1 event in 1 county or zone
An area of low pressure in the Northern Plains moved northeast during the day. The trailing cold front also pushed east, moving across the Tennessee Valley by Wednesday evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure in the Northern Plains moved northeast during the day. The trailing cold front also pushed east, moving across the Tennessee Valley by Wednesday evening. Showers and thunderstorms developed along the front in Tennessee and Alabama during the mid and late afternoon hours, weakening as they moved into northwest Georgia. Though frequent cloud-to-ground lightning occurred with these storms as they moved into the state, no severe weather was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 29, 7:15 PM EST, 40 minutes earlier.
Area forecast discussion, Feb 29, 7:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST WED FEB 29 2012
.PREV DISCUSSION... /ISSUED 247 PM EST WED FEB 29 2012/
SHORT TERM /TONIGHT THROUGH FRIDAY/...
PRIMARY CONCERN IN THE SHORT TERM ARE AT LEAST TWO POSSIBLE ROUNDS
OF SEVERE WEATHER. THE FIRST ROUND APPEARS POSSIBLE AFTER 00Z
TONIGHT AND INTO THE MORNING HOURS OF THURSDAY. A COLD FRONT IS
EXPECTED TO PUSH INTO THE STATE THIS EVENING THROUGH TOMORROW AND
THEN STALL OUT OVER CENTRAL GEORGIA THURSDAY. LOCAL 4KM WRF MODEL
SUGGESTS CONVECTION COULD LAST FROM 00Z TO ALMOST 12Z ACROSS THE
NORTHERN CWA AS THE FRONT STALLS OUT. LARGE 0 TO 3 KM HELICITY
VALUES OF 400 TO 600 ARE FORECAST FOR FAR NORTHERN GEORGIA ALONG
WITH MUCAPE AROUND 500 TO 1000 J/KG SPC SUGGESTS THAT RISK OF
ROTATING UPDRAFTS. 0 TO 6 KM BULK SHEAR VALUES ARE EXCEEDING 60
KNOTS IN MOST OF THE CWA. EXPECT THE STORM MODE IN THE EVENING TO BE
BROKEN LINES WITH POSSIBLE EMBEDDED SUPERCELLS. MAIN THREAT IN THE
EVENING ARE STRONG WINDS...TORNADOES AND SOME HAIL. AS THE FRONT
AND 0 TO 6 KM SHEAR VECTOR BECOMES MORE PARALLEL TO EACH
OTHER...EXPECT THE STORM MODE TO CHANGE INTO LINEAR STORMS. WHEN
THE STORMS BECOME MORE LINEARLY ORGANIZED EXPECT A WIND THREAT TO
BECOME THE MAIN HAZARD WITH POSSIBLE EMBEDDED TORNADOES. SPC HAS
ALSO ISSUED A MODERATE RISK FOR SEVERE WEATHER FOR FAR NORTHERN
GEORGIA WITH A POSSIBILITY OF STRONG TORNADOES. THIS IS DEFINITELY
THE CASE IN FAR NORTHERN GEORGIA. PEOPLE IN NORTHERN AND CENTRAL
GEORGIA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE THIS
EVENT OCCURS. FOR MORE INFORMATION PLEASE SEE OUR MULTIMEDIA
BRIEFING ON THIS EVENT AT WWW.WEATHER.GOV/ATLANTA.
THE STALLED OUT COLD FRONT ACROSS CENTRAL GEORGIA WILL THEN START
TO MARCH NORTH AS A WARM FRONT ON FRIDAY. AS THIS SYSTEM MOVES
NORTH WE HAVE ANOTHER POSSIBILITY OF RAIN AND THUNDERSTORMS AND
POSSIBLY SEVERE THUNDERSTORMS IN NORTHERN GEORGIA AGAIN.
POPULATED THE GRIDS WITH THE MAV AND ADJUSTED OVERNIGHT TEMPS UP
TO ACCOUNT FOR HIGHER DEWPOINTS IN FRONT OF THE FRONT. OTHERWISE
HAVE BLENDED THE HIGH TEMPERATURES BETWEEN THE MAV...MET AND
PREVIOUS FORECAST. ALSO INCREASED THE DEWPOINTS TO MORE
REPRESENTATIVE VALUES.
26
LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 347 AM EST WED FEB 29 2012/
THE COLD FRONT MENTIONED ABOVE STALL ACROSS CENTRAL/SOUTH GA THU
BEFORE GETTING PULLED BACK NORTH AS A WARM FRONT THU NIGHT AS NEXT
LOW CENTER DEVELOPS. A CLOSED LOW CENTER DEVELOPS OVER OK FRI
MORNING AND LIFTS NE INTO THE GREAT LAKES STATES AS IT DEEPENS
THROUGH SAT MORNING. THIS LOW CENTER PULLS THE FIRST COLD FRONT
NORTHWARD AS A WARM FRONT FRIDAY WITH A SECOND COLD FRONT PUSHING
INTO OUR AREA SAT MORNING. THIS PATTERN WILL PUT GA IN THE WARM
MOIST SECTOR AGAIN DURING THE PRIME HEATING OF THE DAY FRI.
INSTABILITY INDICES PEAK FRI AFTERNOON WITH MUCAPES AROUND 300-500
J/KG AND 0-6KM BULK SHEAR IN THE 50-60 KT RANGE. THIS IS BEGINNING
TO LOOK LIKE IT WILL BE A REPEAT OF WHAT IS EXPECTED TODAY. THIS
IS WHY SPC HAS PUT NW GA UNDER A SLIGHT RISK FOR FRI. WILL
DEFINITELY SEE SOME THUNDERSTORMS FRI JUST NOT SURE ON THE
INTENSITY OF THE STORMS JUST YET. THE FRONT SWEEPS THROUGH THE
STATE SAT MORNING WITH A LARGE HIGH PRESSURE RIDGE BUILDING IN
FROM TX SAT AFTERNOON. THIS RIDGE SETS UP OVER GA AND KEEPS THE
AREA DRY THROUGH THE MIDDLE OF NEXT WEEK. TEMPS FINALLY GET DOWN
TO NEAR SEASONAL NORMS DAYS 4-7.
&&
.AVIATION...
00Z UPDATE...
PRECIP MOVING INTO FAR NW GA BUT EXPECT MOST OF THE PRECIP TO
WAIT TIL 04Z OR SO TO REACH ATL METRO AIRPORTS AND CLOSER TO 10Z
AT KCSG AND KMCN. CHC FOR TS THIS EVENING BUT THREAT IN ATL METRO
SHOULD BE SMALL AFTER MIDNIGHT AS INSTABILITY DIMINISHES FROM
SLIGHT SFC COOLING AND WARMING ALOFT FROM NEARBY STORMS TO THE
WEST. OTHER CONCERN IS IFR CIGS AFTER 09Z OR SO. EXPECT MILD TEMPS
AND DEWPOINTS TONIGHT WITH LITTLE COLD ADVECTION. MAY BE PRESSED
TO SEE MUCH IFR CIGS IN THIS PATTERN BUT WILL CONTINUE TREND FROM
PREV FCST AND OBSERVATIONS LATE LAST NIGHT. PRECIP SHOULD END BY
12Z IN ATL METRO.
//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE IN PRECIP TIMING...LIKELIHOOD OF TSRA AND IFR
CIGS. HIGH CONFIDENCE IN ALL OTHER ELEMENTS.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 61 75 57 73 / 70 30 50 70
ATLANTA 64 73 61 74 / 70 30 60 60
BLAIRSVILLE 57 70 49 68 / 80 20 50 70
CARTERSVILLE 57 73 57 75 / 70 30 60 70
COLUMBUS 64 76 65 78 / 50 30 30 20
GAINESVILLE 61 73 57 70 / 70 30 60 70
MACON 64 77 62 78 / 60 30 60 20
ROME 56 73 57 76 / 80 30 60 70
PEACHTREE CITY 62 73 59 75 / 70 30 60 40
VIDALIA 64 78 65 80 / 30 20 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 1 AM EST THURSDAY FOR THE FOLLOWING ZONES:
BANKS...BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...
DAWSON...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HALL...
LUMPKIN...MURRAY...PICKENS...POLK...TOWNS...UNION...WALKER...
WHITE...WHITFIELD.
&&
13
Hazardous weather outlook, Feb 29, 10:04 AM EST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1004 AM EST WED FEB 29 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1004 AM EST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE WEATHER NORTH OF A LINE FROM
SUMMERVILLE TO ELLAVILLE TO HIAWASSEE THIS EVENING AND TONIGHT. THERE IS
ALSO A SLIGHT RISK OF SEVERE WEATHER NORTH OF A LINE FROM LAGRANGE
TO EATONTON.
.SYNOPSIS...
A LARGE FRONTAL SYSTEM MOVING ACROSS THE MISSISSIPPI RIVER VALLEY
WILL PUSH INTO NORTH GEORGIA LATER THIS AFTERNOON. IT WILL CONTINUE
MOVING SOUTHEAST ACROSS THE STATE THROUGH THURSDAY AFTERNOON.
THUNDERSTORMS ARE LIKELY FROM THIS COLD FRONT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...AND ISOLATED TORNADOES
ESPECIALLY WITHIN THE MODERATE RISK AREA. THERE IS A POSSIBILITY
OF A STRONG TORNADO IN THE MODERATE RISK AREA AS WELL. SOME STORMS
MAY CONTAIN HAIL AS WELL.
.DISCUSSION...
A STRONG COLD FRONT OVER THE MISSISSIPPI RIVER WILL PUSH THROUGH
THE PEACH STATE TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FRONT. WITH STRONG 0 TO 1 KM
WIND SHEAR VALUES OF 35 TO 40 KNOTS...ESPECIALLY ACROSS NORTH
GEORGIA...THERE IS AN INCREASED CHANCE OF TORNADOES. WITH VALUES
THIS LARGE IT IS POSSIBLE WE MAY HAVE A STRONG TORNADO OR
TWO...ESPECIALLY IF THE INSTABILITY IS SUFFICIENT. THE BEST
CHANCE OF TORNADOES APPEARS TO BE FROM 5PM TO MIDNIGHT TONIGHT. AS
THE COLD FRONT PUSHES SOUTH INTO THE STATE...THE THUNDERSTORMS
SHOULD EVOLVE INTO MORE OF A LINE. WHEN THIS OCCURS STRONG WINDS
WILL BE THE GREATEST THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED SEVERE STORMS EXPECTED AGAIN FRIDAY AND FRIDAY
NIGHT...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AROUND 4PM ACROSS NORTH AND
CENTRAL GEORGIA.
ARG
In the hours before
Special weather statement, Feb 29, 7:35 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EST WED FEB 29 2012
GAZ011-019-010130-
735 PM EST WED FEB 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CHATTOOGA AND
FLOYD COUNTIES UNTIL 830 PM EST...
AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF MENLO TO 26
MILES SOUTHWEST OF CHATTOOGAVILLE...MOVING EAST AT 50 MPH.
WIND GUSTS OF 40 MPH WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS
CHATTOOGA AND FLOYD COUNTIES THROUGH 830 PM EST.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
&&
LAT...LON 3453 8509 3447 8509 3446 8511 3443 8509
3442 8511 3439 8501 3422 8503 3421 8505
3410 8505 3408 8516 3410 8516 3410 8525
3408 8526 3408 8543 3454 8552
TIME...MOT...LOC 0034Z 271DEG 45KT 3442 8545 3432 8554
3415 8575
19Lightning, Floyd
- When
- February 29, 7:55 PM EST
- Where
- Floyd County, 4.04 mi S of Hermitage
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.262, -85.058
The Floyd County Emergency Manager reported that lightning struck a house on Morrison Campground Road. The ensuing fire was quickly under control, only causing minor damage, mainly to the roof and attic of the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365168.